Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 133, NWS Goodland, KS

August 24, 2002Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 24, 2002, 12:16 AM CDT for Wichita County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 12:16 AM CDT (05:16 UTC)
Expired
Aug 24, 2002, 1:00 AM CDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wichita County, KS

The radar

The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 12:45 AM CDTHail 1Leoti, KS
Aug 24, 12:45 AM CDTHail 0.88Leoti, KS
Aug 24, 1:00 AM CDTHail 0.75Leoti, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 11:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1873 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS53 KGLD 240516
SVRGLD
KSC203-240600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1216 AM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 100 AM CDT

* AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF SELKIRK...OR ABOUT 11 MILES
  NORTHEAST OF TRIBUNE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEOTI AT 1230 AM CDT
  MARIENTHAL AT 1250 AM CDT

ANOTHER LOCATION IN THIS WARNING IS...LYDIA.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 AM CDT SATURDAY 
MORNING FOR EAST CENTRAL COLORADO AND WEST CENTRAL KANSAS.

&&

LAT...LON 3869 10158 3826 10157 3827 10112 3871 10114

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 11:50 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 23, 11:50 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1050 PM MDT FRI AUG 23 2002

SEVERE THUNDERSTORM WATCH 630 HAS BEEN REPLACED WITH 631 FOR
SOUTHERN PART OF CWA.  ZONES HAVE BEEN UPDATED TO REFLECT THIS CHANGE
WITH MINOR TWEAK TO POPS.  NO OTHER CHANGES.

.GLD...NONE.

72

In the hours before

Local storm report, Aug 23, 10:27 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0912 PM    5 S MINGO                 KS   .88 INCH HAIL
08/23/02   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 23, 10:28 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
928 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    COLBY                     KS   .75 INCH HAIL
08/23/02   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 23, 10:34 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
934 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    5 S MINGO                 KS   60 MPH TSTM GUST AND
                                          0.75 HAIL REPORTED BY LAW
08/23/02   THOMAS                         ENFORCEMENT.
Special weather statement, Aug 23, 11:41 PM CDT, 35 minutes before
COZ091-092-KSZ027>029-041-042-241000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1041 PM MDT FRI AUG 23 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 631 EFFECTIVE THIS FRIDAY NIGHT AND SATURDAY MORNING FOR THE
FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 4 AM MDT (5 AM CDT).

IN KANSAS...WALLACE...LOGAN...GOVE...GREELEY AND WICHITA.

IN COLORADO...KIT CARSON AND CHEYENNE.

THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 630 ISSUED
EARLIER THIS EVENING FOR PORTIONS OF THE TRI-STATE AREA.

HAIL UP TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH AND
DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS. SEVERE THUNDERSTORMS CAN AND DO OCCASIONALLY
PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC
Local storm report, Aug 24, 12:10 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    5 W GOODLAND              KS   WIND DAMAGE
08/23/02   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TRACTOR TRAILER PICKED
                                          UP AND BLOWN OFF I-70.

0501 PM    GOODLAND                  KS   .75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0504 PM    GOODLAND                  KS   .75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0506 PM    GOODLAND                  KS   1 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0515 PM    8 W WINONA                KS   1 INCH HAIL
08/23/02   LOGAN                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0525 PM    WINONA                    KS   .88 INCH HAIL
08/23/02   LOGAN                          REPORTED BY PUBLIC.

0544 PM    5 E WALLACE               KS   .88 INCH HAIL
08/23/02   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0610 PM    17 S ECKLEY               CO   .75 INCH HAIL
08/23/02   YUMA                           REPORTED BY PUBLIC.

0620 PM    17 NW GOODLAND            KS   1 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0620 PM    17 NW GOODLAND            KS   1.75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0620 PM    4 SE RUSSELL SPGS         KS   1.75 INCH HAIL
08/23/02   LOGAN

0620 PM    3 SW FLAGLER              CO   75 MPH TSTM GUST
08/23/02   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0629 PM    RUSSELL SPGS              KS   1 INCH HAIL
08/23/02   LOGAN                          REPORTED BY PUBLIC.

0636 PM    7 S IDALIA                CO   .75 INCH HAIL
08/23/02   YUMA

0654 PM    11 N BETHUNE              CO   WIND DAMAGE
08/23/02   KIT CARSON                     CENTER-PIVOT IRRIGATION
                                          SYSTEM OVERTURNED BY
                                          HIGH WINDS AND LARGE
                                          TREE LIMBS DOWNED

0705 PM    12 NW GOODLAND            KS   .75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY PUBLIC.

0705 PM    17 N BURLINGTON           CO   FLOOD
08/23/02   KIT CARSON                     3.50 INCHES OF RAINFALL
                                          FELL  WITHIN 30 MINUTES
                                          RESULTING IN WASHED OUT
                                          ROADS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0705 PM    4 SE RUSSELL SPGS         KS   1.75 INCH HAIL
08/23/02   LOGAN                          REPORTED BY PUBLIC.

0712 PM    7 N RULETON               KS   1.75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY PUBLIC.

0720 PM    12 NW GOODLAND            KS   .75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY PUBLIC.

0730 PM    7 SSE GOODLAND            KS   60 MPH TSTM GUST
08/23/02   SHERMAN

0730 PM    17 N BURLINGTON           CO   FLOOD
08/23/02   KIT CARSON                     3.50 INCHES OF RAIN
                                          FELL WITHIN 30 MINUTES
                                          RESULTED IN WASHED OUT
                                          ROADS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0830 PM    GOODLAND                  KS   60 MPH TSTM GUST
08/23/02   SHERMAN

0912 PM    5 S MINGO                 KS   .88 INCH HAIL
08/23/02   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0920 PM    5 S MINGO                 KS   60 MPH TSTM GUST
08/23/02   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0925 PM    COLBY                     KS   .75 INCH HAIL
08/23/02   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 24, 12:16 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1116 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    5 W GOODLAND              KS   WIND DAMAGE
08/23/02   SHERMAN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TRACTOR TRAILER PICKED
                                          UP AND BLOWN OFF I-70.

0501 PM    GOODLAND                  KS   .75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0504 PM    GOODLAND                  KS   .75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0506 PM    GOODLAND                  KS   1 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0515 PM    8 W WINONA                KS   1 INCH HAIL
08/23/02   LOGAN                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0525 PM    WINONA                    KS   .88 INCH HAIL
08/23/02   LOGAN                          REPORTED BY PUBLIC.

0544 PM    5 E WALLACE               KS   .88 INCH HAIL
08/23/02   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0610 PM    17 S ECKLEY               CO   .75 INCH HAIL
08/23/02   YUMA                           REPORTED BY PUBLIC.

0620 PM    17 NW GOODLAND            KS   1.75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0620 PM    4 SE RUSSELL SPGS         KS   1.75 INCH HAIL
08/23/02   LOGAN

0620 PM    3 SW FLAGLER              CO   75 MPH TSTM GUST
08/23/02   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0629 PM    RUSSELL SPGS              KS   1 INCH HAIL
08/23/02   LOGAN                          REPORTED BY PUBLIC.

0636 PM    7 S IDALIA                CO   .75 INCH HAIL
08/23/02   YUMA

0654 PM    11 N BETHUNE              CO   WIND DAMAGE
08/23/02   KIT CARSON                     CENTER-PIVOT IRRIGATION
                                          SYSTEM OVERTURNED BY
                                          HIGH WINDS AND LARGE
                                          TREE LIMBS DOWNED

0705 PM    12 NW GOODLAND            KS   .75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY PUBLIC.

0705 PM    17 N BURLINGTON           CO   FLOOD
08/23/02   KIT CARSON                     3.50 INCHES OF RAINFALL
                                          FELL  WITHIN 30 MINUTES
                                          RESULTING IN WASHED OUT
                                          ROADS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0705 PM    4 SE RUSSELL SPGS         KS   1.75 INCH HAIL
08/23/02   LOGAN                          REPORTED BY PUBLIC.

0712 PM    7 N RULETON               KS   1.75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY PUBLIC.

0720 PM    12 NW GOODLAND            KS   .75 INCH HAIL
08/23/02   SHERMAN                        REPORTED BY PUBLIC.

0730 PM    7 SSE GOODLAND            KS   60 MPH TSTM GUST
08/23/02   SHERMAN

0730 PM    17 N BURLINGTON           CO   FLOOD
08/23/02   KIT CARSON                     3.50 INCHES OF RAIN
                                          FELL WITHIN 30 MINUTES
                                          RESULTED IN WASHED OUT
                                          ROADS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0830 PM    GOODLAND                  KS   60 MPH TSTM GUST
08/23/02   SHERMAN

0912 PM    5 S MINGO                 KS   .88 INCH HAIL
08/23/02   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0920 PM    5 S MINGO                 KS   60 MPH TSTM GUST
08/23/02   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0925 PM    COLBY                     KS   .75 INCH HAIL
08/23/02   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:19 PM CDTSevere Thunderstorm WarningGLDSherman56 min
Aug 23, 7:59 PM CDTSevere Thunderstorm WarningGLDLogan61 min
Aug 23, 8:14 PM CDTSevere Thunderstorm WarningGLDSherman61 min
Aug 23, 9:09 PM CDTSevere Thunderstorm WarningGLDWallace66 min
Aug 23, 9:16 PM CDTSevere Thunderstorm WarningGLDSherman59 min
Aug 23, 9:36 PM CDTFlash Flood WarningGLDSherman3 hr
Aug 23, 9:41 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas64 min
Aug 23, 10:35 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan55 min
Aug 23, 10:44 PM CDTSevere Thunderstorm WarningGLDLogan46 min
Aug 23, 11:30 PM CDTSevere Thunderstorm WarningGLDWichita30 min
Aug 24, 12:59 AM CDTSevere Thunderstorm WarningGLDWichita46 min
Aug 24, 2:56 AM CDTSevere Thunderstorm WarningGLDSherman64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.